Oklahoma, 2009

Hail in Oklahoma, September 7, 2009

September 7, 2009 · NWS OUN · 1 event in 1 county or zone

Thunderstorms over Coal county briefly became severe producing nickel-size hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms over Coal county briefly became severe producing nickel-size hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 2:05 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 7, 2:05 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT MON SEP 7 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
OVER VARIOUS PARTS OF THE FORECAST AREA. THESE STORMS SHOULD BE
DIURNAL IN NATURE... BUT A SMALL WAVE AFFECTING NORTHERN OKLAHOMA
MAY MAINTAIN SOME SHOWERS/STORMS THROUGH THE NIGHT AND INTO THE
MORNING OVER NORTHERN AND CENTRAL OKLAHOMA.

NOT MUCH CHANGE IS EXPECTED IN DAY-TO-DAY WEATHER UNTIL A STRONG
FRONT ARRIVES ON FRIDAY. THERE ARE SOME SIGNIFICANT DIFFERENCES
BETWEEN THE MEDIUM-RANGE MODELS FOR THIS WEEKEND... BUT THE ECMWF
PROBABLY HAS THE MORE ACCURATE REPRESENTATION. OUR PREVIOUS
FORECAST REASONABLY MATCHES THIS OUTLOOK... SO NO CHANGES WERE
MADE TO THE FORECAST BEYOND THE FIRST COUPLE OF PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  90  67  92 /  30  30  10  10
HOBART OK         68  93  68  93 /  30  20  10  10
WICHITA FALLS TX  71  95  70  94 /  30  20  10  10
GAGE OK           65  91  65  92 /  30  20  10  20
PONCA CITY OK     66  88  67  90 /  30  30  10  20
DURANT OK         70  94  68  92 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/23
Hazardous weather outlook, Sep 7, 11:00 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON SEP 7 2009

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON SEP 7 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE IS MOVING THIS AFTERNOON INTO THE
PLAINS FROM THE SOUTHERN ROCKIES. THIS FEATURE MAY PROVIDE
SUFFICIENT LIFT FOR A FEW THUNDERSTORMS WHEN IT INTERACTS WITH A
MOIST AIRMASS IN PLACE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. FEW
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. GUSTY
WIND AND SMALL HAIL ARE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY SEP 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY WHEN A WEAK UPPER
LEVEL TROUGH MOVES THROUGH THE PLAINS.

A WEAK COLD FRONT WILL APPROACH THE REGION LATE WEDNESDAY AND THEN
STALL...MAINTAINING A CHANCE OF THUNDERSTORMS...ESPECIALLY OVER
NORTHERN AND CENTRAL OKLAHOMA. THE CHANCE OF THUNDERSTORMS MAY
INCREASE TOWARD THE END OF THE WEEK...WHEN A STRONGER FRONT IS
EXPECTED TO ARRIVE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

In the hours before

Special weather statement, Sep 7, 2:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
318 PM CDT MON SEP 7 2009

OKZ043-072045-
COAL OK-
318 PM CDT MON SEP 7 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER COALGATE AT 317 PM
CDT...MOVING EAST AT 5 MPH. VERY HEAVY RAIN... SMALL HAIL... AND
GUSTY WINDS WILL BE LIKELY WITH THIS STORM.

PEOPLE IN COAL COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

LAT...LON 3470 9621 3457 9609 3446 9617 3447 9628
      3461 9638

CMS

The radar

The Norman radar (KTLX), 124 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coal

When
September 7, 2:35 PM CST
Where
Coal County, 4 mi NW of Coalgate
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.581, -96.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191833.